Alert archive / New York / Flash Flood Watches in 2015
Flash Flood Watch 1, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood watch at Jun 12, 2015, 10:16 AM EDT for 9 counties in New York. It took effect at Jun 12, 2015, 5:00 PM EDT. It was in force for 72 min.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2015, 10:16 AM EDT (14:16 UTC)
- In effect from
- Jun 12, 2015, 5:00 PM EDT
- Expired
- Jun 12, 2015, 6:12 PM EDT
- In force
- 72 min
- Issued by
- NWS Buffalo, NY
- Flood severity
- None
Counties Allegany County, NY, Cayuga County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 119 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815 WGUS61 KBUF 121416 FFABUF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 1016 AM EDT FRI JUN 12 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT FOR MUCH OF WESTERN NEW YORK... A SLOW MOVING COLD FRONT WILL SAG ACROSS WESTERN AND NORTH CENTRAL NEW YORK LATE THIS AFTERNOON AND TONIGHT. THE FRONT WILL INTERACT WITH A WATER LADEN AIRMASS AND LIKELY PRODUCE SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS. GIVEN THE MOIST ANTECEDENT CONDITIONS FROM THE FREQUENT THUNDERSTORMS OF THE PAST SEVERAL DAYS...THERE WILL BE AN ELEVATED RISK FOR FLASH FLOODING. NYZ003>008-013-014-021-122215- /O.NEW.KBUF.FF.A.0001.150612T2100Z-150613T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON- ONTARIO-ALLEGANY- INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN... OSWEGO...WATERTOWN...LOWVILLE...GENESEO...CANANDAIGUA... WELLSVILLE 1016 AM EDT FRI JUN 12 2015 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND WESTERN NEW YORK...INCLUDING THE FOLLOWING COUNTIES...IN CENTRAL NEW YORK...JEFFERSON...LEWIS...NORTHERN CAYUGA AND OSWEGO. IN WESTERN NEW YORK...ALLEGANY...LIVINGSTON...MONROE...ONTARIO AND WAYNE. * FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT. * SHOWERS AND THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS WILL IMPACT THE REGION LATE THIS AFTERNOON AND TONIGHT. GIVEN THAT MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST SEVERAL DAYS...EVEN BRIEF HEAVY RAIN COULD PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO WEATHER RADIO OR OTHER RADIO AND TV STATIONS FOR FURTHER UPDATES. && $$ RSH
1 follow-up statement
189 WGUS61 KBUF 122212 FFABUF FLOOD WATCH NATIONAL WEATHER SERVICE BUFFALO NY 612 PM EDT FRI JUN 12 2015 NYZ003>008-013-014-021-122315- /O.CAN.KBUF.FF.A.0001.000000T0000Z-150613T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-LIVINGSTON- ONTARIO-ALLEGANY- INCLUDING THE CITIES OF...ROCHESTER...NEWARK...FAIR HAVEN... OSWEGO...WATERTOWN...LOWVILLE...GENESEO...CANANDAIGUA... WELLSVILLE 612 PM EDT FRI JUN 12 2015 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL AND WESTERN NEW YORK HAS BEEN CANCELLED. THE HEAVIEST RAINS HAVE EXITED THE AREA...AND WITH NO MORE SIGNIFICANT RAINFALL EXPECTED...THE FLOOD THREAT NO LONGER EXISTS. $$ WOOD
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Jun 12, 7:51 AM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 12, 7:51 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 751 AM EDT FRI JUN 12 2015 .SYNOPSIS... A WARM FRONT WILL LIFT ACROSS NEW YORK EARLY TODAY...BRINGING A RETURN TO WARMER AND MORE HUMID CONDITIONS. A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND TONIGHT AS LOW PRESSURE CROSSES THE EASTERN GREAT LAKES. HIGH PRESSURE WILL BRING MAINLY DRY AND SUNNY WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... 'SNEAKY' WARM FRONTAL CONVECTION AIDED BY A WEAK IMPULSE RIDING THROUGH THE EASTERN GREAT LAKES PUSHING ACROSS THE BUFFALO TO ROCHESTER CORRIDOR EARLY THIS MORNING. THIS ACTIVITY WILL LIFT NORTHEAST THIS MORNING MAINLY IMPACTING SOUTHERN ONTARIO... ALTHOUGH SOME OF THIS ACTIVITY COULD LINGER ACROSS LAKE ONTARIO AND THE NORTH COUNTRY. A WARM AND MORE HUMID AIRMASS WILL BE IN PLACE TODAY WITH TEMPERATURES RISING INTO THE 80S AS A POOL OF WARM SECTOR +18C AIR AT 850 MB MOVES OVERHEAD. THIS WARM AIR CAP SHOULD HELP KEEP MUCH OF THE REGION RAIN FREE MUCH OF THE DAY...AFTER THE EARLY MORNING CONVECTION...WITH INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG LAKE BREEZE BOUNDARIES DURING THE AFTERNOON AHEAD OF THE LARGER SCALE SYNOPTIC FORCING FROM THE APPROACHING SURFACE LOW. PRECIPITABLE WATER VALUES RISING TOWARD 1.8 INCHES WILL BRING A THREAT FOR SOME HEAVY DOWNPOURS WITH A MORE CONCERNING THREAT FOR SEVERE THUNDERSTORMS COMING TOWARD THE EVENING HOURS AS THE SURFACE LOW GETS A BIT CLOSER. TONIGHT...INSTABILITY AXIS WILL RESIDE ACROSS THE REGION. MOIST WARM SECTOR ENVIRONMENT WILL SUPPORT MIXED LAYER CAPE VALUES OF 1000-1500 J/KG EARLY ON. SURFACE LOW WILL RIPPLE ALONG THE BAROCLINIC ZONE SUPPORTING LOCALLY ENHANCED 0-1 KM STORM RELATIVE HELICITY VALUES OF 200 M2/S2 OR SO IN THE PRESENCE OF 40 KNOTS 0-6 KM DEEP LAYER BULK SHEAR AND A LOWER LCL ENVIRONMENT. POTENTIAL FOR SUPERCELLS CAPABLE OF GENERATING TORNADOES WILL EXIST...IN ADDITION TO DAMAGING WIND AND HAIL. A STRONG MID-LEVEL FLOW OF 50 KTS ACROSS THE INITIATING BOUNDARY WILL FAVOR SOME POTENTIAL FOR REAR INFLOW JETS/CONVECTIVE AUGMENTATION OF ENVIRONMENTAL WINDS SUCH THAT AN EVOLUTION TOWARD BOWING SEGMENTS SEEMS A REASONABLE SCENARIO AS WELL. THE FRONT LOOKS TO ORIENT PARALLEL TO THE DEEP LAYER MEAN FLOW A BIT LATER IN THE NIGHT...POTENTIALLY SETTING UP A FEW/SEVERAL HOURS OF POTENTIAL TRAINING WHICH COULD BRING THE RISK OF LOCALLY HEAVY RAINFALL AND AN ENHANCED FLOOD RISK. THIS MAY BECOME A GREATER CONCERN FOR AREAS WHICH HAVE SEEN HEAVIER RAINS IN RECENT DAYS ACROSS PORTIONS OF THE GENESEE VALLEY AND FINGER LAKES INCLUDING THE ROCHESTER AREA. CONVECTIVE TRENDS WILL NEED TO BE MONITORED CLOSELY. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS HIGH PRESSURE MOVES ACROSS SOUTHERN ONTARIO...EXPECT THE FRONTAL BOUNDARY TO STALL JUST SOUTH OF THE NY/PA STATE LINE ON SATURDAY. THIS SHOULD RESULT IN MOSTLY DRY WEATHER...WITH A SMALL CHANCE FOR SHOWERS TO LINGER ACROSS FAR SOUTHERN PORTIONS OF THE CWA. HIGHS ON SATURDAY SHOULD BE IN THE MID TO UPPER 70S. THIS WEAK BOUNDARY SHOULD GRADUALLY LIFT NORTH TOWARD THE REGION LATE SATURDAY NIGHT AND SUNDAY IN RESPONSE TO A STRENGTHENING UPPER LEVEL RIDGE ACROSS OUR REGION. THIS MAY RESULT IN A SHOWER OR THUNDERSTORM...BUT AREAL COVERAGE SHOULD BE SPARSE WITH THE MAJORITY OF THE REGION EXPECTED TO REMAIN DRY ON SUNDAY. MAY SEE MOST DEVELOPMENT ALONG LAKE ERIE BREEZE SOUTH OF METRO BUFFALO. THIS PATTERN WILL ALSO BRING WARMER AIR INTO THE REGION...WITH HIGHS IN THE UPPER 70S TO LOWER 80S ON SUNDAY. A STRONGER WARM SURGE LIFTING NORTHEASTWARD ACROSS THE REGION SUNDAY NIGHT AND MONDAY WILL LEAD TO A STORMY AND WET PATTERN FOR MONDAY AND MONDAY NIGHT. PRECIPITABLE WATER VALUES NEARLY 2 INCHES MONDAY EVENING INDICATED POTENTIAL FOR HEAVY RAINS ASSOCIATED WITH THUNDERSTORMS. HIGH TEMPS ON MONDAY SHOULD REACH THE UPPER 70S TO LOWER 80S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... MODEL GUIDANCE DIFFERS ON TIMING...BUT THE 12Z GFS/GGEM/ECMWF ARE IN AGREEMENT THAT A WARM FRONT WILL GRADUALLY LIFT ACROSS THE REGION LATE SUNDAY NIGHT OR MONDAY. THERE IS A GOOD CHANCE THAT THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS WITH ITS PASSAGE. THIS ALSO WILL BRING WARMER AND RELATIVELY MUGGY AIR INTO THE REGION FOR MONDAY. AFTER THIS THERE WILL BE A RELATIVELY ZONAL FLOW WITH THE JET AXIS ACROSS SOUTHERN CANADA. A SHORTWAVE EMBEDDED IN THIS FLOW SHOULD TRACK TO OUR NORTH ON TUESDAY WHICH WILL PUSH THE FRONTAL BOUNDARY BACK SOUTHWARD AS A COLD FRONT. TEMPERATURES WILL DROP SLIGHTLY TUESDAY...WITH A LINGERING CHANCE FOR SHOWERS OR THUNDERSTORMS AS THE FRONT GRADUALLY SAGS SOUTHWARD. THE BEST CHANCE FOR DRY WEATHER IS TUESDAY NIGHT AND WEDNESDAY SINCE THE 12Z GFS/ECMWF BOTH BUILD HIGH PRESSURE ACROSS THE REGION. GIVEN THE WEAK PUSH BEHIND THE FRONT...THERE STILL IS A SMALL CHANCE THE BOUNDARY WILL LINGER...BUT GIVEN THIS CONSENSUS WILL GO WITH A DRY FORECAST DURING THIS PERIOD WITH SEASONABLE TEMPERATURES IN THE MID TO UPPER 70S EXPECTED WEDNESDAY. THEN ANOTHER WEAK SHORTWAVE IS FORECAST TO APPROACH THE REGION THURSDAY...WITH A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... SCATTERED CONVECTION NORTH OF AN APPROACHING WARM FRONT COULD IMPACT ALL SITES THIS MORNING WITH LOCAL CONDITIONS BRIEFLY LOWER TO IFR IN ANY HEAVIER SHOWERS. ONCE THE WARM SECTOR IS REALIZED ACROSS THE AREA THIS AFTERNOON...AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL RESULT IN THE DEVELOPMENT OF SCT -SHRA/-TSRA INITIALLY ALONG LAKE BREEZES BY AROUND 18Z. -SHRA/-TSRA COVERAGE WILL BECOME WIDESPREAD BY 00Z AS A LOW PRESSURE SYSTEM CROSSES THE REGION. ACCOMPANIED BY A LOW-LEVEL JET...SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH THE POTENTIAL FOR BOWING LINE SEGMENTS AND ROTATING CELLS. OUTLOOK... SATURDAY AND SATURDAY NIGHT...MAINLY VFR. SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS FAR WEST. MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... LIGHT WINDS WILL PERSIST THIS MORNING AS A WEAK AREA OF HIGH PRESSURE CROSSES NEW YORK AND A WARM FRONT LIFTS ACROSS THE EASTERN GREAT LAKES. A MOISTURE LADEN LOW PRESSURE SYSTEM WILL APPROACH THE AREA THIS EVENING WITH ANOTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. WHILE THESE STORMS MAY BRING BRIEF PERIODS OF LOCALLY STRONG AND POTENTIALLY DAMAGING WINDS...OVERALL WINDS SHOULD REMAIN LIGHT ENOUGH TO PRECLUDE ISSUANCE OF ANY SMALL CRAFT ADVISORIES FRIDAY. HIGH PRESSURE WILL THEN BUILD IN QUICKLY BEHIND THE FRONT... RESULTING IN TRANQUIL CONDITIONS ON THE LAKES FOR THIS WEEKEND. ANOTHER WARM FRONT IS EXPECTED TO LIFT ACROSS THE LAKES SUNDAY NIGHT OR MONDAY...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MONDAY INTO TUESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...TMA SHORT TERM...WCH LONG TERM...APFFEL AVIATION...TMA MARINE...TMA
Hazardous weather outlook, Jun 12, 5:00 AM EDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT FRI JUN 12 2015 NYZ001>008-010>014-019>021-085-130900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT FRI JUN 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT FRI JUN 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 2:52 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Monroe, Ontario | 38 min |
| Jun 12, 2:59 PM EDT | Special Marine Warning | BUF | 61 min | |
| Jun 12, 3:14 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Wyoming | 61 min |
| Jun 12, 3:20 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Wyoming | 55 min |
| Jun 12, 3:30 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 60 min |
| Jun 12, 4:04 PM EDT | Severe Thunderstorm Warning | BUF | Genesee | 26 min |
| Jun 12, 4:15 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Livingston, Wyoming | 60 min |
| Jun 12, 4:35 PM EDT | Special Weather Statement | BUF | Ontario | 55 min |
| Jun 12, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario | 65 min |
| Jun 12, 4:42 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Livingston | 63 min |
| Jun 12, 5:20 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 32 min |
| Jun 12, 5:31 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 29 min |
| Jun 12, 5:39 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 21 min |
| Jun 12, 5:40 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario | 35 min |
Nearby
Flash Flood Watches in New York, 2015Every flash flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.